Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Elevated serum bromide concentrations following repeated halothane anaesthesia in a child

Abstract

A 20-month-old child received 25 brief halothane general anaesthetics over a five-week period to allow cranial irradiation treatments for a posterior fossa ependymoma. Personality change during the last week of the treatment protocol raised the question of possible bromide intoxication. Serum bromide concentrations, using a gold chloride assay technique, were monitored at that time, and at four- and six-week intervals thereafter. Serum bromide concentrations demonstrated a four-fold change during this period ranging from peak levels of 2.2 mEq · L−1 (176 μg · kg−1) during the fifth week of treatment decreasing to < 0.5 mEq · L−1 (< 40 μg · ml−1) six weeks following the end of treatments. This demonstrates the possibility for repetitive, short halothane exposures to result in elevations of serum bromide and the potential of bromide intoxication in paediatric neurooncology patients.

Résumé

Un enfant âgé de 20 mois a reçu 25 anesthésies générates de courte durée avec l’halothane pour une période de cinq semaines lors d’une thérapie de radiation crânienne pour un épendymome de la fosse postérieure. Des changements de la personnalité durant la dernière semaine du traitement ont amené à soulever la question d’une possibilité d’intoxication au bromure. Des concentrations de bromure sérique ont été surveillées à ce momentlà et à des intervalles de quatre et six semaines plus tard. Des concentrations de bromure sérique ont démontré une augmentation au quadruple pendant cette période s’étendant d’un peak de 2,2 mEq · L−1 (176 μg · ml−1) durant la cinquième semaine du traitement pour diminuer à < 0,05 mEq · L−1 (< 40 μg · ml−1) six semaines après le début des traitements. Ceci démontre la possibilité que des expositions répétitives de courte durée à l’halothane peuvent amener une élévation du bromure sérique qui peut être potentiellement toxique pour les patients pédiatriques admis en neurooncologie.

References

  1. 1

    Johnstone RE, Kennell EM, Behar MG, Brummund W Jr, Ebersole RC, Shaw LM. Increased serum bromide concentration after halothane anaesthesia in man. Anesthesiology 1975; 42: 598–601.

  2. 2

    Tinker JH, Gandolfi AJ, Van Dyke RA. Elevation of plasma bromide levels in patients following halothane anaesthesia: time correlation with total halothane dosage. Anesthesiology 1976; 44: 194–6.

  3. 3

    Ewing JA, Grant WJ. The bromide hazard. South Med J 1965; 58: 148–52.

  4. 4

    Barbour RF, Pilkington F, Sargant W. Bromide intoxication. Br Med J 1936; 2: 957–60.

  5. 5

    Meyers EF, Charles P. Prolonged adverse reactions to ketamine in children. Anesthesiology 1978; 49: 39–40.

  6. 6

    Michenfelder JD. Non-barbiturate induction agents: benzodiazepines, ketamine, and etomidate.In: Michenfelder JD. Anaesthesia and the Brain, New York: Churchill Livingstone Inc., 1988; 125–7.

  7. 7

    Salem MR, Bennett EJ, Schweiss JF, Baraka A, Dalal FY, Collins VJ. Cardiac arrest related to anaesthesia — contributing factors in infants and children. JAMA 1975; 233:238–41.

  8. 8

    Lo JN, Buckley JJ, Kim TH, Lopez R. Anaesthesia for high-dose total body irradiation in children. Anesthesiology 1984; 61: 101–3.

  9. 9

    Cronin MM, Bousfield JD, Hewett EB, McLellan I, Boulton TB. Ketamine anaesthesia for radiotherapy in small children. Anaesthesia 1972; 27: 135–42.

  10. 10

    Fisher DM, Robinson S, Brett CM, Perin G, Gregory GA. Comparison of enflurane, halothane, and isoflurane for diagnostic and therapeutic procedures in children with malignancies. Anesthesiology 1985; 63: 647–50.

  11. 11

    Gronert GA, Schaner PJ, Gunther RC. Multiple halothane anesthesia in the burn patient. JAMA 1968; 205: 878–80.

  12. 12

    Friesen RH, Lichtor JL. Cardiovascular effects of inhalation induction with isoflurane in infants. Anesth Analg 1983; 62: 411–14.

  13. 13

    Greene NM. Editorial views: a new aspect of the metabolism of halothane. Anesthcsiology 1976; 44: 191–3.

Download references

Author information

Correspondence to John E. Morrison.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Morrison, J.E., Friesen, R.H. Elevated serum bromide concentrations following repeated halothane anaesthesia in a child. Can J Anaesth 37, 801–803 (1990). https://doi.org/10.1007/BF03006541

Download citation

Key words

  • anaesthesia: paediatric
  • anaesthetics, volatile: halothane
  • biotransformation (drug): bromide
  • ions: bromide